Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 20, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Mar 19, 2003, 3:26 PM EST for McCreary County, Kentucky. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2003, 3:26 PM EST (20:26 UTC)
- Expired
- Mar 19, 2003, 4:15 PM EST
- In force
- 49 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County McCreary County, KY
The radar
The Knoxville radar (KMRX), 124 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 12:30 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
087 WUUS53 KJKL 192026 SVRJKL KYC147-192115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 325 PM EST WED MAR 19 2003 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCCREARY COUNTY * UNTIL 415 PM EST * AT 325 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF GREAT MEADOWS CAMPSITES...OR 13 MILES WEST OF ONEIDA...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CO OPERATIVE AROUND 335 PM EST. WHITLEY CITY AROUND 340 PM EST. MARSHES SIDING AROUND 345 PM EST. PARKERS LAKE AROUND 350 PM EST. GREENWOOD AROUND 355 PM EST. THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO THE SIZE OF DIMES. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING TORNADOES WITH LITTLE OR NO ADVANCED WARNING. A TORNADO WATCH REMAINS IN EFFECT THIS AFTERNOON FOR SOUTH CENTRAL KENTUCKY. IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3651 8491 3639 8469 3697 8416 3695 8452 $$ DUSTY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 11:15 AM EST, 4 hours 11 minutes earlier.
Area forecast discussion, Mar 19, 11:15 AM EST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1115 AM EST WED MAR 19 2003 CLEARING HAS MOVED INTO THE REGION AS THE JET AXIS ENTERS. THIS ALONG WITH STRONG UPPER LEVEL DIVERGENCE HAS HELPED TO TRIGGER SHOWERS AND ISOLATED TSTMS OVER EASTERN KENTUCKY. 850 AND 925 MB ANALYSIS SHOWED A STRONG WAA. THIS ALSO IN A HIGH THETA-E RIDGE AND PRONOUNCED GRADIENT TO THE WEST OF THE CWA. THE ADVANCING LINE OF CONVECTION ENTERING INTO A STRONGLY SHEARED ENVIRONMENT WILL NEED TO BE WATCHED CAREFULLY. ZONE UPDATE TO ADDRESS THUNDERSTORM ASSOCIATED WIND GUSTS AND TEMPERATURE CHANGE OF A 3 TO 5 DEGREES. AS OF 1115 AM EST...NUMEROUS CONVECTIVE BOW SEGMENTS HAD BEEN OBSERVED ON THE LOUISVILLE AND OLD HICKORY RADARS. THESE CONTINUE TO JUST SKIRT THE WESTERN FRINGES OF THE CWA AND WILL BEAR WATCHING THROUGH THE EARLY AFTERNOON. .JKL...NONE. LEWIS PREVIOUS DISCUSSIONS FOLLOW... -------------------------------------------------------------------- 409 AM EST WED MAR 19 2003 LATEST SFC FEATURES BOUNDARY THAT INITIATED SHOWERS EARLIER THIS EVENING IS NOW NORTH OF THE AREA. TEMPS HAVE FALLEN OFF SLOWLY THROUGH THE NIGHT...WITH MIDDLE AND UPPER 50S THE RULE. SAT PICS SHOWING OCCLUDED BOUNDARY AND ASSOCIATED CONVECTION ONGOING IN MS AND AL...LIFTING TO THE NORTH AND EAST. STRONG DIFFLUENCE ALSO VERY EVIDENT ON WATER VAPOR AS WELL AS IR. CLOUD TOPS AND LIGHTNING HAVE DIMINISHED QUITE A BIT IN THE PAST HOUR...AS THIS ACTIVITY HEADS INTO A LESS SUPPORTIVE ATMOSPHERE. AS FAR AS THE SEVERE THREAT GOES...INSTABILITY CONTINUES TO BE SOMEWHAT OF AN ISSUE TODAY...AS SUNSHINE WILL BE VERY LIMITED...AS MODELS PROG THE DRY SLOT WEDGING ITSELF WEST OF OUR AREA. ALTHOUGH THE BEST DYNAMICS WILL BE LAGGING BEHIND THE INITIAL LINE OF STORMS...THE SHEAR PROFILE REMAINS IMPRESSIVE. THIS IS ENOUGH TO KEEP A WATCHFUL EYE ON ANY ACTIVITY THAT MAKES ITS WAY INTO OUR AREA FOR TODAY. PRECIPITATION STILL CONTINUES TO BE PREVALENT FROM WED NIGHT INTO THU...AS DYNAMICS CATCH UP AND INITIATE CONVECTION IN WARM SECTOR AIR. THE FINAL COLD FRONT PUSHES THROUGH LATE THURSDAY...WITH LINGERING SHOWERS AND CLOUDS HOLDING FAST THROUGH FRIDAY AS WEAKENING LOW FINALLY EXITS. A FAST NORTHERN STREAM SYSTEM WILL THEN PUSH IN FOR THE FIRST PART OF THE WEEKEND...HOWEVER MOISTURE LOOKS LIMITED. GEOGERIAN PREVIOUS DISCUSSIONS FOLLOW --------------------------------------------------------------------- 1015 PM EST TUE MAR 18 2003 NO UPDATE PLANNED. SFC PRESSURE TROUGH AND H8 BOUNDARY CUTTING THROUGH THE FORECAST AREA. AS THESE LIFT NORTH...SHOWERS TO DIMINISH...AS CURRENT RADAR ALSO SUGGESTS. KEEPING POPS WITH APPROACH OF NEXT ROUND TOWARDS MORNING. WILL TAKE A LOOK THROUGH THE GRIDS TO MAKE SURE TIMING IS REPRESENTED. TEMPS LOOK GOOD...MIGHT BE A BIT CLOSER TO MID 50S IN THE SOUTHWEST GROUP...BUT WILL LET CURRENT FORECAST RIDE. .JKL...NONE. OUDEMAN -------------------------------------------------------------------- 445 PM EST TUE MAR 18 2003 19Z SFC ANALYSIS SHOWS A DECENT PRESSURE GRADIENT TO THE NORTH OF US BETWEEN THE HIGH THAT IS PARKED OVER THE NORTHERN GREAT LAKES AND DEEP LOW PRESSURE ALONG THE EAST TEXAS GULF COAST. CLOSER TO HOME A FRONTAL BOUNDARY IS SLOWLY MOVING NORTH OVER NORTHEAST KENTUCKY... RESPONSIBLE FOR OUR CLOUDY AND DAMP DAY. CLOUDS COVER THE AREA WITH JUST A FEW THIN SPOTS EVIDENT. ON RADAR SCATTERED LIGHT SHOWERS CONTINUE THROUGH THE CWA BUT ARE MORE PREVALENT NORTH AND WEST OF JKL. TEMPERATURES THROUGH THE AREA ARE IN THE MIDDLE AND UPPER 60S THANKS TO THE THIN SPOTS IN THE CLOUDS AND THE SCATTERED NATURE OF THE RAIN. THE MODELS CONTINUE TO BE IN GOOD AGREEMENT ALOFT THROUGH THE SHORT RANGE. THEY ALL TAKE A LARGE...DEEP CLOSED LOW THROUGH THE SOUTHERN PLAINS AND SPINS IT IN PLACE UNTIL THURSDAY. ANOTHER SYSTEM DIVING THROUGH THE WEST COAST STATES WILL HELP KICK THIS FIRST...WEAKENING ...SYSTEM EAST. THE GFS SOLUTION IS PREFERRED AS OPPOSED TO THE SLOWER ETA. HOWEVER...THE GFS DOES HAVE SEEMINGLY TOO STRONG OF A NORTHERN STREAM SYSTEM COMING THROUGH THE NORTHERN OHIO VALLEY SATURDAY WITH A ANOTHER TROUGH ROLLING THROUGH THE SOUTHERN PLAINS. IN THE EXTENDED...THIS LAST TROUGH WILL DAMPEN OUT AND LIFT NORTHEAST RETURNING THE REGION TO ZONAL FLOW. SENSIBLE WEATHER WILL FEATURE A RELATIVELY QUIET NIGHT WITH JUST SCATTERED LIGHT SHOWERS PLAGUING MAINLY THE NORTHERN PORTION OF OUR CWA. BY WEDNESDAY MORNING THOUGH...THE DEEP SFC LOW WILL BE APPROACHING WITH THE WINDS PICKING UP AND ITS OCCLUDED FRONT RIDING TOWARD EAST KENTUCKY. THIS FRONT WILL GO THROUGH DURING THE AFTERNOON AND PEAK HEATING MAY HELP HOLD TOGETHER WHATEVER SQUALL LINE IS GOING THROUGH WITH THIS FRONT. A STRONG WIND FIELD COULD ALSO YIELD SEVERE THUNDERSTORMS THOUGH THE LINE WILL BE OUT RUNNING ITS UPPER LEVEL SUPPORT. A MAJOR DRY SLOT ATTEMPTS TO ENTER EAST KENTUCKY BUT WILL BE COUNTERED BY LIFT AND UPPER LEVEL DIVERGENCE FROM THE STRONG JET STREAK ROUNDING THE BASE OF THE TROUGH...PLACING THE SOUTHERN APPALACHIANS ITS THE LEFT EXIT REGION. AS A RESULT... EXPECT SHOWERS AND THUNDERSTORMS TO REDEVELOP AT NIGHT WITH SOME HEAVY RAIN POSSIBLE BUT THE WORST OF IT FALLING ON THE OTHER SIDE OF THE APPALACHIANS. AS THE SFC LOW APPROACHES...A PERIOD OF DRIER WEATHER WILL ENSUE BEFORE ITS ACTUAL COLD FRONT SWEEPS THROUGH DURING THURSDAY WITH ANOTHER SHOT AT SHOWERS AND THUNDERSTORMS. THIS LOW WILL THEN SKIRT BY THURSDAY NIGHT WITH LEFT-OVER MOISTURE AND NORTHERN STREAM ENERGY RESPONSIBLE FOR A SLIGHT CHANCE OF SHOWERS INTO THE WEEKEND. DRIER WEATHER SHOULD FOLLOW FOR SUNDAY THROUGH TUESDAY BUT WE WILL HAVE TO WATCH HOW THE TRANSITION TO ZONAL FLOW TAKES PLACE. MOS NUMBERS ARE SIMILAR TONIGHT...BUT THEY ALL WERE TOO COOL LAST NIGHT. EXPECT THE SAME PROBLEM TONIGHT SO WENT ABOVE FOR LOWS. DAYTIME TEMPERATURES THE NEXT THREE DAYS ARE HIGHLY DEPENDENT ON ANY BREAKS IN THE CLOUDS AND THE TIMING OF THESE...ACCORDINGLY WILL GO ABOUT A CATEGORY HIGHER THAN A MOS BLEND FOR HIGHS AND OPEN A RANGE IN THE MATRICES. PREFER THE HIGHER POPS DURING THE DAYS AND LOWER ONES AT NIGHT. LOADED MY USUAL INITIALIZATION OF TEMPS/DEWPOINTS AND WINDS FROM THE MESOETA THROUGH 60 HOURS...HAD TO ADJUST THESE DOWN JUST A BIT FOR MAXES AND STILL A GOOD AMOUNT AT NIGHT. THE BULK OF THE FORECAST REMAINS THE SAME...JUST FINE TUNED THE TIMING AND EXTENT OF THE PRECIPITATION. FOR FRIDAY AND SATURDAY BUMPED UP CLOUDS AND POPS SLIGHTLY. KEPT THUNDER IN FOR WEDNESDAY AND THURSDAY. PRELIMINARY CCFS: LOZ 053/071 053/069 049 466 JKL 054/068 053/068 049 556 .JKL...NONE. GREIF PREVIOUS DISCUSSIONS FOLLOW: ===================================================================== 1148 AM EST TUE MAR 18 2003 UPDATED ALL ZONES TO LOWER FIRST PERIOD POPS. SHOWERS THIS MORNING HAVE BEEN PRIMARILY CONFINED TO SWATH RUNNING EAST / WEST ACROSS CENTRAL FA. DO NOT SEE MUCH CHANGE THROUGH THIS AFTERNOON. BIGGEST CHANGE MADE TO SOUTHERN GROUP...WHERE ACTIVITY HAS BEEN LACKING. LOWERED THIS GROUPING FROM LIKELY TO CHANCE. OTHER PARAMETERS CURRENTLY ON TRACK. MCLANE
Hazardous weather outlook, Mar 19, 5:31 AM EST, 9 hours 55 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 531 AM EST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. A STRONG AND DEEP LOW PRESSURE SYSTEM IS FORECAST TO MOVE NORTHEAST INTO THE TENNESSEE AND OHIO VALLEYS TODAY AND THURSDAY. AT THIS TIME...THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR EASTERN KENTUCKY. THE SLIGHT RISK AREA COVERS ALL LOCATIONS WEST OF A LINE FROM BRUIN TO PIKEVILLE. THE PRIMARY SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A COLD FRONT ASSOCIATED WITH THE LOW PRESSURE SYSTEM WILL INITIATE SHOWERS AND THUNDERSTORMS THAT WILL MOVE INTO THE AREA THURSDAY AFTERNOON. THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR EASTERN KENTUCKY. THE AREA COVERS THE ENTIRE COMMONWEALTH. THE PRIMARY SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR TODAY AND THURSDAY. GEOGERIAN
In the hours before
Local storm report, Mar 19, 1:33 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR OCCURRENCE TIME
NATIONAL WEATHER SERVICE JACKSON KY
133 PM EST WED MAR 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0114PM 10 W MONTICELLO KY 0.75 IN HAIL
03/19/03 WAYNE
BTLocal storm report, Mar 19, 1:59 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0159 PM EST WED MAR 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0153 PM FAUBUSH KY 0.75 IN HAIL
03/19/03 PULASKILocal storm report, Mar 19, 2:43 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0243 PM EST WED MAR 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0238 PM MONTICELLO KY 0.88 IN HAIL
03/19/03 WAYNELocal storm report, Mar 19, 2:57 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0257 PM EST WED MAR 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 5 NW MONTICELLO KY 0.88 IN HAIL
03/19/03 WAYNE ROGERS GROVELocal storm report, Mar 19, 3:04 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0304 PM EST WED MAR 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM 6 S MONTICELLO KY WIND DAMAGE
03/19/03 WAYNE TREE DOWN ACROSS ROADLocal storm report, Mar 19, 3:22 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0322 PM EST WED MAR 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM SCIENCE HILL KY 0.75 IN HAIL
03/19/03 PULASKI
0315 PM SOMERSET KY 0.75 IN HAIL
03/19/03 PULASKIThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 1:14 PM EST | Severe Thunderstorm Warning | JKL | Wayne | 46 min |
| Mar 19, 1:36 PM EST | Severe Thunderstorm Warning | JKL | Pulaski | 84 min |
| Mar 19, 2:09 PM EST | Severe Thunderstorm Warning | JKL | Wayne | 36 min |
| Mar 19, 2:51 PM EST | Severe Thunderstorm Warning | JKL | Pulaski | 39 min |
| Mar 19, 3:35 PM EST | Tornado Warning | JKL | McCreary | 25 min |
| Mar 19, 3:40 PM EST | Tornado Warning | JKL | McCreary | 20 min |
| Mar 19, 4:06 PM EST | Severe Thunderstorm Warning | JKL | Laurel | 24 min |
| Mar 19, 4:12 PM EST | Tornado Warning | JKL | Laurel | 18 min |
| Mar 19, 4:20 PM EST | Tornado Warning | JKL | Laurel | 10 min |
| Mar 19, 4:27 PM EST | Tornado Warning | JKL | Laurel, Rockcastle | 18 min |
| Mar 19, 4:49 PM EST | Tornado Warning | JKL | Jackson, Owsley | 26 min |
| Mar 19, 4:58 PM EST | Severe Thunderstorm Warning | JKL | Bath, Menifee, Powell, Wolfe | 32 min |
| Mar 19, 5:31 PM EST | Severe Thunderstorm Warning | JKL | Pulaski | 14 min |
| Mar 19, 5:57 PM EST | Severe Thunderstorm Warning | JKL | Rockcastle | 18 min |
| Mar 19, 6:16 PM EST | Severe Thunderstorm Warning | JKL | Estill | 29 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.